Alert archive / Minnesota / Beach Hazards Statements in 2014
Beach Hazards Statement 10, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 21, 2014, 5:06 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Aug 21, 2014, 7:00 AM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2014, 5:06 AM CDT (10:06 UTC)
- In effect from
- Aug 21, 2014, 7:00 AM CDT
- Expired
- Aug 21, 2014, 9:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
536 WHUS43 KDLH 211006 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 506 AM CDT THU AUG 21 2014 MNZ037-WIZ001-220200- /O.NEW.KDLH.BH.S.0010.140821T1200Z-140822T0200Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 506 AM CDT THU AUG 21 2014 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT THROUGH THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE NEW BEACH HAZARDS STATEMENT... HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL LOWER CASE) FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
1 follow-up statement
934 WHUS43 KDLH 220212 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 912 PM CDT THU AUG 21 2014 MNZ037-WIZ001-220315- /O.EXP.KDLH.BH.S.0010.000000T0000Z-140822T0200Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 912 PM CDT THU AUG 21 2014 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM CDT THIS EVENING... NORTHEAST FROM 10 TO 20 MPH AND WAVES FROM 2 TO 4 FEET WILL GRADUALLY SUBSIDE LATER TONIGHT. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 21, 3:57 AM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 21, 3:57 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
357 AM CDT THU AUG 21 2014
.SYNOPSIS...
ISSUED AT 335 AM CDT THU AUG 21 2014
MID LVL LOW OVER ERN GT LAKES ACTING TO BLOCK APPROACH OF SHORTWAVE
TROF OVER NRN PLAINS. AS A RESULT THIS SYSTEM IS BIFURCATING WITH
MAIN EMPHASIS SHIFTING SOUTH OF CWA EARLY THIS MORNING. MOST FAVORED
THERMODYNAMICS BEING SUPPLIED BY 35/40KT LLJ ACTING UPON LOW LVL
BDRY OVER SRN/CTRL MN. BROAD AREA OF WARM ADVECTION ENTERING THE CWA
WITH RW/TRW SNEAKING INTO SWRN EDGE OF AREA. SAT IMAGERY SHOWS LARGE
CANOPY OF CIRRUS... ASSOCIATED WITH CONVECTION TO THE SOUTH AND
WEST...MOVING ACROSS SWRN CWA. AHEAD OF THIS CLOUD SHIELD A
DECOUPLED BDRY LYR EXISTS WITH AREAS OF LOW CLOUD/FOG
OCCURRING...ESPECIALLY ALONG AND NEAR LAKE SUPERIOR.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 335 AM CDT THU AUG 21
2014
TODAY...UNFORTUNATELY CONFIDENCE HAS ACTUALLY DECREASED OVER PAST 24
HRS AS CONVECTIVE COMPLEX TO SOUTH OF THE AREA DISRUPTS THE INITIAL
MOISTURE TRANSPORT PATTERN TO SOME EXTENT. GENERAL IDEA IS THAT A
STRENGTHENING WARM ADVECTION REGIME WILL MOVE ACROSS THE AREA TODAY.
85H MSTR TRANSPORT INCREASE AS SFC LOW MOVES TOWARDS SRN MN BY LATE
IN THE AFTN. MDLS HAVE TRENDED FARTHER SOUTH WITH POSITIONING OF
WARM FRONT THIS AFTERNOON. THIS WILL MAINTAIN A MORE STABLE SFC
PATTERN WITH INSTABILITY MORE LIKELY TO BE ELEVATED IN NATURE. THE
EXCEPTION WILL BE ALONG THE EXTREME SRN EDGE OF THE CWA BUT EVEN
THAT IS QUESTIONABLE. INITIAL LLJ WILL SPLIT WITH SRN BRANCH AIMED
INTO CTRL WISCONSIN WHILE A SECONDARY BRANCH WORKS INTO NWRN CWA BY
18Z...AND MOVES TOWARDS ARROWHEAD BY 00Z. LOW LVL THICKNESS COOLING
IN PRESENCE OF WARM ADVECTION APPEARS TO GE GREATEST OVER ARROWHEAD
THIS AFTERNOON. THIS ULTIMATELY MAY BE THE AREA OF HIGHEST QPF
HOWEVER CONFIDENCE NOT VERY HIGH. SPC SREF PROB OF HALF INCH OR
GREATER QPF IS ABOUT 30 PERCENT OVER ARROWHEAD AND NEAR HYR LAKES
VICINITY. WITH APPROACHING WARM FRONT AND TYPICAL SFC PRESS GRADIENT
DEVELOPING DUE TO LAKE EXPECT GUSTY NE WINDS NEAR TWIN PORTS LATE
MORNING AND AFTERNOON.
TONIGHT... ELONGATED SFC LOW WILL TRACK ACROSS THE REGION WITH A
BDRY LYR WIND SHIFT TO THE NORTHWEST MAKING IT ACROSS MOST OF THE
REGION. A LOW LEVEL SHEAR AXIS MAY ALLOW SOME MORE SIGNIFICANT
PRECIP TO CONTINUE OVER THE FAR NORTH SHORE AND INTO NRN COOK
COUNTY. OTHERWISE A DECREASE IN PRECIP INTENSITY IS EXPECTED.
AREAS OF FOG ARE POSSIBLE IN RESIDUAL SATURATED NEAR SFC LAYER.
FCST SFC CPD FAVOR NEAR LAKE SUPERIOR FOR HIGHER POTENTIAL OF
LOWER VIS DUE TO BR/FG.
TOMORROW...MID LVL RIDGING AMPLIFIES OVER THE REGION AS A TROF
DEEPENS OVER THE INTERMTN WEST. WEAK SFC HIGH PRESSURE WILL NOSE
SOUTHWARD UNDERNEATH SUBSIDENCE ALOFT. THE RESULT SHOULD BE CONSIDERABLE
CLOUD COVER. FCST SNDGS FROM NAM BUFR SHOW VERY MOIST LAYER IN
LOWEST 3K FT UNDERNEATH SUBSIDENCE INVERSION FOR MOST OF THE DAY SO
MAY NEED TO GO MORE PESSIMISTIC IN LATER FCST UPDATES. HAVE ENDED
LOW POPS FROM WEST TO EAST WITH POTENTIAL THAT WE MAY BE ABLE TO
REDUCE/ELIMINATE EVEN FASTER THAN PRESENTLY FCST BASED ON VERY
WEAK FORCING.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 335 AM CDT THU AUG 21 2014
OUR NEXT WEATHER MAKER WILL MOVE INTO THE AREA FOR THE WEEKEND AS
THE NEXT SHORTWAVE ROUNDS THE UPPER LEVEL TROUGH OVER THE ROCKIES
AND SWINGS NORTHEAST ACROSS THE UPPER MIDWEST. FRIDAY NIGHT AND
SATURDAY MORNING APPEAR MOSTLY DRY FOR NOW...BUT A BAND OF SHOWERS
AND THUNDERSTORMS WILL MOVE SLOWLY ACROSS THE NORTHLAND SATURDAY
AFTERNOON AND EVENING...TO BE FOLLOWED BY MORE SHOWERS AND
THUNDERSTORMS AS THE SURFACE LOW TRACKS FROM NEBRASKA SATURDAY NIGHT
NORTH-NORTHEAST ACROSS WESTERN MINNESOTA UP INTO WESTERN ONTARIO BY
SUNDAY NIGHT. SATURDAY NIGHT THROUGH SUNDAY NIGHT LOOK LIKE A
GENERALLY WET PERIOD...THOUGH THERE WILL BE PERIODS OF DRY WEATHER
IN BETWEEN THE WAVES OF PRECIPITATION. THUS...HAVE PUT IN LIKELY
POPS FOR PARTS OF THE AREA THROUGH THIS PERIOD AND AM FAIRLY
CONFIDENT IN GETTING PRECIP THOUGH TIMING AND SPECIFIC LOCATIONS ARE
STILL HIGHLY UNCERTAIN. TEMPERATURES TO BE SEASONABLE...THOUGH THEY
WILL BE VARIABLE ACROSS THE CWA WITH COOLER VALUES WHERE IT IS
RAINING.
MONDAY AND MONDAY NIGHT THE WEEKEND STORM SYSTEM WILL BE NORTH OF THE
FORECAST AREA...AND WESTERLY FLOW AND DRIER WEATHER IS EXPECTED FOR
MONDAY. CLOUD COVER IS LIKELY TO KEEP TEMPERATURES COOLER IN
GENERAL. HAVE SOME SMALL POPS IN THE FORECAST...BUT THESE ARE
LIKELY TO BE LIMITED TO SCATTERED SHOWERS OR TSRA...IF THAT.
TUESDAY AND WEDNESDAY FORECAST UNCERTAINTY INCREASES AS MODELS ARE
MOVING DIFFERING WHETHER THE UPPER LEVEL TROUGH OUT WEST DEEPENS
MORE...OR BEGINS TO OPEN UP A LITTLE AND MOVE EAST TOWARDS THE
AREA. EITHER WAY...WE HAVE SOME CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD WITH SEASONABLE TEMPERATURES BOTH
DAYS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1240 AM CDT THU AUG 21 2014
AREAS OF BR IS POSSIBLE THROUGH ABOUT 15Z AS AN ELY FLOW OVER LAKE
SUPERIOR FEEDS IFR/LIFR CIGS OVER DLH/HIB AND POSSIBLY HYR.
HOWEVER...LOW END VFR CLOUDS ARE ARRIVING FROM THE W AHEAD OF THE
THUNDERSTORM COMPLEX IN THE DAKOTAS. THIS MAY PREVENT THE BR FROM
BECOMING MORE PREVALENT. MAINTAINED THE PRIOR FORECAST OF VCSH
FROM 15Z DUE TO LOW CONFIDENCE IN ACTUAL ARRIVAL OF SHOWERS AND
STORMS. HAVE VCTS BEGINNING AT 18Z AS STORM COMPLEX ARRIVES.
HOWEVER...THERE ARE INDICATIONS THAT THE ACTIVITY MAY DIVERGE FROM
CURRENT FORECAST. END THE PCPN AFTER 00Z BUT ADDED -DZ/BR AT MOST
LOCATIONS AS ELY FLOW RETURNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 68 59 71 59 / 60 60 20 10
INL 73 58 74 56 / 50 50 30 10
BRD 79 61 79 61 / 50 20 10 20
HYR 80 64 78 61 / 60 60 10 10
ASX 73 61 74 59 / 60 60 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS
EVENING FOR LSZ142>146.
&&
SYNOPSIS...CANNON
SHORT TERM...CANNON
LONG TERM...LE
AVIATION...LEHazardous weather outlook, Aug 21, 4:40 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 440 AM CDT THU AUG 21 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 440 AM CDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINFALL..ARE EXPECTED ACROSS PARTS OF THE NORTHLAND TODAY AND THIS EVENING. ALTHOUGH THERE IS A LIMITED RISK OF STRONG OR POSSIBLY SEVERE STORMS NEAR THE BRAINERD LAKES AND LOWER ST CROIX VALLEY VICINITY...THE GREATEST CONCERN WITH ANY STORMS WILL BE THE POTENTIAL FOR EXCESSIVE RAINFALL LEADING TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL PERIODS OF WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY ACROSS MUCH OF THE NORTHLAND. THERE APPEARS TO BE AT LEAST A SMALL RISK FOR SEVERE STORMS DURING THIS TIME PERIOD HOWEVER MUCH UNCERTAINTY EXISTS IN A SPECIFIC LOCATION OR TIMING FOR SEVERE WEATHER . A BIGGER THREAT WILL BE THE RISK FOR WIDESPREAD HEAVY RAINFALL AND POSSIBLY FLOODING OR FLASH FLOODING AS AN EXTREMELY MOIST AIRMASS MOVES NORTHWARD INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-221130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 440 AM CDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT INCREASING EAST TO NORTHEAST WINDS AND BUILDING WAVE HEIGHTS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT. PLEASE REFER TO THE LATEST NEARSHORE FORECAST FOR ADDITIONAL INFORMATION ON SMALL CRAFT ADVISORIES. THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING ACROSS WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR FRIDAY. THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY THIS WEEKEND OVER WESTERN LAKE SUPERIOR. SOME STORMS MAY BE STRONG OR SEVERE. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:31 AM CDT | Small Craft Advisory | DLH | 24 hr |
Nearby
Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.